You are here:

Anesthesiology/Tongue numbness following LMA use


I had eye surgery earlier this week (pterygium excision with graft) as an outpatient at the local hospital.  When I originally saw my opthamologist a month ago, he told me the procedure would be done using topical anesthesia with some IV sedation.  When I arrived at the hospital for surgery, I learned that I would be receiving general anesthesia.  I was surprised, but not concerned.  The CRNA met me in my pre-op prep cubicle and told me what to expect regards to pre-oxygenation, that he would then be giving me propofol to induce anesthesia.  All went well (from my point of view) until I awoke from anesthesia and found the tip of my tongue was numb, which I told the same-day-surgery nurses about.  I've since read that this numbness can be caused by use of an LMA and is usually transient, resolving over 1-2 weeks.  My question is whether anything can be done to accelerate the healing of the affected nerve and speed the resolution of the numbness?  Thank you.

I don't know any way to accelerate the healing of a nerve or muscle compression causing your symptoms--as long as your tongue has a good blood supply (and why wouldn't it?) it should heal itself in due time. Perhaps avoiding cold drinks and the like which can result in vasoconstriction would be a good course to follow (?).


All Answers

Answers by Expert:

Ask Experts


JM Starkman, MD


Over twenty-five years of adult and pediatric, inpatient and outpatient clinical anesthesia practice--some private, some group.

American Association of Physicians and Surgeons. My county medical society.

[not a researcher]

American medical school graduate. Board Certified. Fellowship trained Cardiovascular and Pediatric anesthesia subspecialist.

Past/Present Clients
Over 20,000 anesthetics, the majority of which have been personally managed, with less than 5% consisting of supervising nurse anesthetists or in-training resident physicians.

©2016 All rights reserved.